Desloratadine and depression, a drug safety signal based on worldwide spontaneous reporting of side effects

  • Jeltje Boer Netherlands Pharmacovigilance Centre Lareb, ’s-Hertogenbosch, the Netherlands
  • Ellen Ederveen Netherlands Pharmacovigilance Centre Lareb, ’s-Hertogenbosch, the Netherlands
  • Birgitta Grundmark Uppsala Monitoring Centre, Uppsala, Sweden; Department of Surgery, Uppsala University, Uppsala, Sweden http://orcid.org/0000-0002-2799-9374
Keywords: ADR, adverse drug reaction, antihistamine, depressed mood, depression, desloratadine, pharmacovigilance, safety signal, spontaneous reporting

Abstract

Objective: Desloratadine, a third-generation antihistamine, is claimed to cause fewer central nervous system (CNS) adverse drug reactions (ADRs) than antihistamines of the first- and second-generation. While literature is inconclusive regarding the possible CNS effects, symptoms like somnolence and hallucinations are acknowledged ADRs of desloratadine, indeed suggesting some passage of this drug across the blood–brain barrier. Depression is currently not described as an ADR in the approved desloratadine product labelling.

Materials and methods: In a joint signal detection workshop with the Uppsala Monitoring Centre and the Netherlands Pharmacovigilance Centre Lareb, case reports of suspected drug–ADR associations were analysed.

Results: Forty-nine unique case reports of desloratadine associated with depression or depressed mood were detected in the WHO global ADR database. In these reports, the median time to onset of depression was three days. Most patients recovered after withdrawal of desloratadine, and in five patients the symptoms of depression recurred after re-administration of desloratadine.

Conclusion: We hypothesize that desloratadine may enter the CNS and that it hence in rare cases may cause a clinically relevant state of depression, a relation that patients and their treating physicians should be made aware of.

Downloads

Download data is not yet available.
Published
2018-08-07
How to Cite
Boer, J., Ederveen, E., & Grundmark, B. (2018). Desloratadine and depression, a drug safety signal based on worldwide spontaneous reporting of side effects. Upsala Journal of Medical Sciences, 123(3), 174–178. https://doi.org/10.1080/03009734.2018.1489918
Section
Original Articles